MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1240
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-01076.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician felt resistance while advancing a ruby coil within a non-penumbra microcatheter and, therefore, the ruby coil was removed and re-sheathed.The physician then attempted to advance another ruby coil through the microcatheter; however, the physician again felt resistance.While attempted to retract, the ruby coil unintentionally detached within the microcatheter.The physician therefore removed the microcatheter with the ruby coil inside.The physician completed the procedure by advancing additional coils through the diagnostic catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was detached from its pusher assembly and the distal detachment tip (ddt) was fractured off the distal tip.Conclusions: evaluation of the first evaluated ruby coil revealed that the pusher assembly was kinked.If the device is forcefully advanced against resistance, damage such as a kink may occur.During the functional test, resistance was encountered as the kinks in the pusher assembly were being advanced through the demonstration microcatheter; however, the ruby coil was able to be advance completely through the microcatheter and out of the distal tip.The root cause of the reported resistance could not be determined.Evaluation of the second evaluated ruby coil revealed that the ddt was fractured off the pusher assembly.If the device is forcefully retracted against resistance, damage such as the ddt fracturing off the pusher assembly may occur.Further evaluation of the returned ruby coil revealed that the embolization coil was detached from its pusher assembly.If the ddt is fractured off the pusher assembly, the embolization coil will detach from its pusher assembly as the ddt is what keeps the coil intact with the pusher assembly.Further evaluation of the returned device revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental to the reported issue and likely occurred during packaging of the device for return to penumbra.Evaluation of the returned non-penumbra microcatheter revealed that the catheter shaft was ovalized in multiple locations.These ovalization may have occurred due to forceful handling during the procedure.The ovalization likely contributed to the reported resistance while advancing the second ruby coil through the non-penumbra microcatheter during the procedure.Evaluation of the returned handle revealed that the device was functional.The handle was functionally tested on the handle fixture and passed within specification.This handle was not complaint related.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and 100% functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01076.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7553593
Report Number3005168196-2018-01077
Device Sequence Number16692878
Product Code HCG
UDI-Device Identifier00814548013015
UDI-Public00814548013015
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/01/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/18/2025
Device Catalogue NumberRBY2C1240
Device Lot NumberF80622
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/01/2018
Supplement Date Received by Manufacturer09/25/2018
Initial Report FDA Received Date05/30/2018
Supplement Report FDA Received Date09/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005